Medical Surgical Diabetes #18

Question

The nurse is caring for a client who collapsed and is unresponsive after complaints of sudden lethargy, paleness, and irritability. Bedside blood sugar was 42 mg/dL. A nurse is caring for a client who has developed a hypoglycemic reaction. Which intervention will take priority?

Answers

  1. Offer 60cc orange juice after checking that swallowing reflex is present
    • Rationale:

      This answer is not correct because if the client is unconscious, it is not appropriate to attempt oral intake. The client will aspirate since the swallowing reflex is not present when unconscious. An unconscious client with hypoglycemia must have IV glucagon to increase the blood glucose to a level to help the client to become conscious.

  2. Order a venous blood sample from the lab to double check the bedside blood sugar monitor.
    • Rationale:

      This answer is not correct because it is essential the nurse responds by administering IV glucagon to increase the blood glucose to a level to help the client to become conscious. When the client is stable and conscious, oral intake of simple carbohydrate foods or oral glucose tablets can be used to increase blood glucose.

  3. Administer glucagon via parenteral route as soon as possible.
    • Rationale:

      This answer is correct because an unconscious client with hypoglycemia must have IV glucagon to increase the blood glucose to a level to cause the client to become conscious. Hypoglycemia is a complication of diabetes that can become very serious if not recognized and treated quickly. If the client becomes unconscious from diabetes, it reflects a greater decrease in blood glucose and a great need to act immediately and more invasively.

  4. Hang an IV of Normal Saline and give a 500 mL fluid bolus as soon as possible
    • Rationale:

      This answer is not correct because the priority for this client is elevating the blood glucose, not administering IV fluids. It is critical to increase the blood glucose since it is the cause of the client’s symptoms. This should be done first and later, IV fluids may be ordered.

Overview

Hypoglycemia is a serious complication of diabetes. If the client exhibits hypoglycemia and becomes unresponsive, the client should be administered IV glucagon immediately.

Explanation

Learning Outcomes

Hypoglycemia is a complication of diabetes that can become very serious if not recognized and treated quickly. If the client becomes unconscious from diabetes, it reflects a greater decrease in blood glucose and a great need to act immediately and more invasively. An unconscious client with hypoglycemia must have IV glucagon to increase the blood glucose to a level to cause the client to become conscious. If a client is conscious and has hypoglycemia, other measures can be attempted to elevate the blood glucose such as oral intake of simple carbohydrate foods or oral glucose tablets. This should never be attempted if the client is unconscious since the client does not have a swallow reflex when unconscious and could aspirate.

Test Taking Tip

When a client becomes unresponsive due to hypoglycemia, it is critical to respond by treating the cause of the problem first, decreased blood glucose. As the blood glucose drops, so does the brain cell activity of the person. If immediate treatment of hypoglycemia does not occur, there will be a negative outcome for the client.

Video Rationale